Hail, Box Elder
- When
- June 7, 8:42 AM MST
- Where
- Box Elder County, 1.48 mi SSW of Willard
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.400, -112.040
Half-dollar-sized hail was reported in South Willard.
Thunderstorms produced hail and heavy rain across portions of the Wasatch Front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Thunderstorms produced hail and heavy rain across portions of the Wasatch Front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 7, 3:41 AM MST, 5 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Salt Lake City UT
441 AM MDT Sun Jun 7 2020
.SYNOPSIS...A cold, slow moving Pacific storm system will cross
the region through Monday bringing unseasonably cool temperatures
along with unsettled weather. A warming and drying trend will
follow for midweek.
&&
.SHORT TERM (Through 12Z Wednesday)...A broad longwave trough
encompasses much of the western CONUS early this morning, anchored
around an upper low spinning along the Oregon coast. Several
shortwave features are noted rotating through the mean flow, and
will bring periods of precipitation to northern and central Utah
through Monday.
Currently one such shortwave trough is noted in water vapor
imagery lifting through northern Utah, and aiding in a cluster of
showers and thunderstorms north of I-80. These should continue
gradually spreading northeast within the region of larger scale
ascent associated with the passing wave, and continue to impact
areas along the Idaho border through at least Sunrise.
In the wake of this feature a 700mb baroclinic zone noted eastern
Nevada in RAP analysis is forecast to push eastward, as the
upstream upper low continues on an eastward trajectory and pushes
into the interior Pacific Northwest. Increasing lift along this
boundary should allow a band of precipitation to fill in along the
Wasatch Front and adjacent areas this morning, and persist into
the afternoon hours. Cooling in the wake of this boundary should
allow 700mb temps to fall to near -3C or so by late afternoon
dropping snow levels below 8000 feet across northern Utah mainly
north of I-80.
Ahead of this boundary strengthening southwesterly flow will allow
for windy to locally very windy conditions across the southern and
eastern CWA this afternoon. The Wind Advisory for this area looks
in good shape.
The upper low is forecast to continue eastward overnight, and as
it does so colder air will continue to stream into northern and
central Utah in the wake of the departing frontal zone. 700mb
temperatures are expected to fall into the -6C to -7C range
across northern Utah Monday morning, dropping snow levels below
6000 feet. As the trailing mid level trough axis associated with
the passing upper low crosses northern Utah, anticipate an
increase in precipitation Monday morning, which may be locally
enhanced downwind of the Great Salt Lake. Although snow levels may
fall to the upper benches along the Wasatch Front and the valley
floors of the Wasatch Back, any accumulation should remain above
roughly 6500 feet or so during the morning hours. Precipitation
will likely linger into the afternoon before ending as the upper
trough moves east.
With the much colder airmass moving into the area a Hard Freeze
Watch is in effect for the Wasatch Mountain Valleys for both
tonight and Monday night. Held off on upgrading at this time given
concerns regarding potential for cloud cover which would limit
radiational cooling. This airmass will also keep temperatures
across most valleys confined to the 50s on Monday, a good 20
degrees or so below climo. Mid level ridging building into the
region beginning Tuesday will allow for a warming trend heading
into midweek.
.LONG TERM (After 12Z Wednesday)...With high pressure in place,
Utah and southwest Wyoming will see a steady warming trend with
dry conditions for the middle to latter part of the work week.
Maxes are currently expected to be at least 10F above seasonal
normals for Thursday and Friday.
Winds will start to pick up on Friday as a Pacific storm system
makes its way onshore. Global models and ensembles all tend to
show this system impacting the forecast area over the weekend,
bringing cooler temperatures and at least some potential for
precipitation. However, a good amount of spread continues to exist
with regard to the strength of the low along with its track once
it moves onshore, so there is still a good deal of uncertainty at
this time about the precipitation threat for day seven and beyond.
&&
.AVIATION...VFR conditions are expected at the SLC terminal
through the day. Southerly winds are expected to shift to the
northwest between 15Z and 17Z, but there is a 40 percent chance
showers in the vicinity of the terminal will result in periods of
erratic winds, primarily during the early afternoon.
&&
.FIRE WEATHER...A cold front draped across northern and central
Utah today will separate an unseasonably cool airmass across the
north from a warm and dry airmass across the south. Windy
conditions south of this front will persist today across the
south, and result in Red Flag conditions across Zone 498.
Meanwhile a much cooler airmass north of this front will remain in
place through Monday, while a series of weather systems cross the
area bringing periods of valley rain and high elevation snow. The
coldest air will arrive Monday morning dropping snow levels to
near 6000 feet across northern Utah. Cooler air will also spread
across the south Monday however dry conditions are expected to
persist across this area. An overall warming and drying trend is
expected to take hold heading into midweek. South winds along with
Red Flag conditions may return toward the end of the week as
another Pacific storm system moves into the western US.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon today to 9 PM MDT this evening for
UTZ498.
Wind Advisory from noon today to 9 PM MDT this evening for
UTZ013-020-021.
Hard Freeze Watch from late tonight through Tuesday morning for
UTZ006.
WY...None.
&&
Seaman/Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous Weather Outlook National Weather Service Salt Lake City UT 418 AM MDT Sun Jun 7 2020 UTZ001>016-019>021-517-518-WYZ021-081030- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 418 AM MDT Sun Jun 7 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Gusty south winds will result in windy conditions across much of southern Utah. A wind advisory is in effect today for the San Rafael Swell and Glen Canyon areas along with south central Utah. These winds will also result in critical fire weather conditions across south central Utah, where a Red Flag Warning is in effect from Noon until 9 PM. A slow moving cold front across northern and central Utah will bring widespread showers and isolated thunderstorms through much of the day. .DAYS TWO THROUGH SEVEN...Monday through Saturday Much colder air will spread across the area late tonight dropping snow levels to near 6000 feet Monday morning. Rain and snow showers will continue across northern Utah through Monday with accumulating snowfall expected above 7500 feet. This colder air will bring the potential for sub-freezing temperatures to some outlying areas both early Monday morning, and late Monday night into Tuesday morning. A Hard Freeze Watch is in effect for the Wasatch Mountain Valleys during this timeframe. Drier and warmer weather is expected for the middle portion of the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Special Weather Statement National Weather Service Salt Lake City UT 819 AM MDT Sun Jun 7 2020 UTZ001-002-005-007-071500- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- 819 AM MDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 900 AM MDT... At 818 AM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Tremonton...moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Logan, Tremonton, Smithfield, Lewiston, Bear River City, Corinne, Clarkston, Trenton, Plymouth, Howell, Riverside, North Logan, Hyde Park, Richmond and Garland. This includes the following highways... Interstate 15 between mile markers 367 and 400. Interstate 84 between mile markers 29 and 42. US Route 89 near mile marker 459. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4150 11213 4152 11254 4200 11229 4200 11151 TIME...MOT...LOC 1418Z 222DEG 25KT 4163 11222 Conger
Special Weather Statement National Weather Service Salt Lake City UT 933 AM MDT Sun Jun 7 2020 UTZ001-002-006-007-071615- Wasatch Mountain Valleys UT-Cache Valley/Utah Portion UT- Wasatch Mountains I-80 North UT-Northern Wasatch Front UT- 933 AM MDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WEBER...SOUTHERN CACHE AND EAST CENTRAL BOX ELDER COUNTIES UNTIL 1015 AM MDT... At 932 AM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near South Willard, or 10 miles northwest of Ogden...moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Ogden, Logan, Brigham City, North Ogden, Hyrum, Perry, Wellsville, Willard, Marriott-Slaterville, Mantua, South Willard, Benson, Pleasant View, Providence, Farr West, Harrisville, Plain City, Nibley, Millville and River Heights. This includes Interstate 15 between mile markers 346 and 366. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm is capable of producing a significant amount of hail. Hail may accumulate on area roads resulting in dangerous travel conditions. && LAT...LON 4121 11209 4136 11226 4174 11187 4160 11145 TIME...MOT...LOC 1532Z 221DEG 26KT 4134 11211 Webber
The Salt Lake City radar (KMTX), 37 km away, was scanning. The volume nearest the first event began at 15:41 UTC.
4 hail, 1 lightning. Local standard time, as filed.
Half-dollar-sized hail was reported in South Willard.
Hail estimated to be golf ball-sized hail was reported by broadcast media.
Lightning struck behind a man and a woman walking in Eagle Mountain City. The man was knocked unconscious and flown to a nearby hospital. The woman was also impacted, but not hurt.
Penny-sized hail was reported.
Nickel-sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899940, 899941, 899944, 899942, 899943.